Meds and Sex
(Column: Ask the Pharmacist)
Viagra as a tool to fight off impotence
Steve Kaufman, RPH
Prev « Article 19 of 35 » Next
In this month's article, I will discuss every man's favorite medication, Viagra. I will also answer the question, "Does psychiatric medication cause impotence (inability to achieve erection).?"

There are two types of impotence: primary impotence in which an erection is impossible for structural reasons; and secondary impotence, where external forces prevent a man from achieving an erection.

The most common medications that cause impotence as a side effect are medications for high blood pressure and heart disease. Patients who take nitroglycerin for angina or any nitrate to treat heart problems should not take Viagra.

Some of the physical problems can be the result of injury, medications, or hormonal imbalances.

Until recently psychological factors were thought to be the only cause of impotence. Some of these factors include stress, fear of causing pregnancy, fear of sex after heart attack, and unresolved conflicts about sexuality.

Most mental health consumers who suffer from impotence do so for these psychological reasons. Viagra is effective for this kind of impotence. However, most anti-psychotic medications do not cause impotence as a side effect. (These side effects are also seen with antipsychotic medications that raise the level of a hormone called prolactin-Hillery Bosworth, M.D)

An erection is caused by blood flowing to the penis and filling the blood vessels, thus making the penis rigid. This occurs during sexual excitement. Viagra helps cause an increase in blood flow to the penis. This aid is all most men need to overcome their impotence. However, it is very important to remember that Viagra does not work miracles. You will not take Viagra and get an instant erection. Other forms of sexual arousal must be present for Viagra to work.

Viagra is a very effective medication to treat impotence and can be taken safely by most consumers. To determine if Viagra is right for you, ask your doctor. If you feel your medication is causing your impotence, DO NOT STOP TAKING YOUR MEDICATION. Discuss other options with your doctor.
Prev « Article 19 of 35 » Next
The content on this website represents the diversity of viewpoints on the subjects of mental health and mental illness and
does not necessarily reflect the viewpoints of City Voices or its staff and volunteers.
Copyright © 1997-2007 New York City Voices: A Peer Journal for Mental Health Advocacy
Site Design by Diana Jackson/Web3D | Contact Webmaster